OR WAIT 15 SECS
Heather Onorati is the Channel Content Director for Dermatology Times and Cosmetic Surgery Times.
The use of polyalkylimide filler in patients with HIV-related facial lipoatrophy is associated with a high risk of infectious complications, which can occur years after treatment, according to a recent study.
Toronto - The use of polyalkylimide filler in patients with HIV-related facial lipoatrophy is associated with a high risk of infectious complications, which can occur years after treatment, according to a recent study.
The filler, once manufactured under the name Bio-Alcamid by Polymekon, was widely used to treat a variety of aesthetic defects, including facial lipoatrophy in HIV-infected patients. Polymekon, is now out of business, MedScape Today reports.
Researchers from the University of Toronto were prompted to examine complications associated with the filler after noting patients presenting with infections years after treatment. The researchers retrospectively identified 267 patients who had received treatment with polyalkylimide between 2004 and 2010 and reviewed their long-term outcomes.
Infectious complications were documented in 56 patients(19 percent). Among those with infections, the median time from first treatment to infection was 32 months, and the probability of developing an infection by 38 months after the first Bio-Alcamid treatment was 25 percent.
The potential risk factors for infection were identified as severity of facial lipoatrophy and a preceding history of facial manipulation, including polyalkylimide touch-up treatments, cosmetic surgery, facial trauma and dental work.
“We did not find an association between the development of infection and the level of immune suppression by HIV,” the authors wrote. “Antibiotic prophylaxis should be considered in patients with Bio-Alcamid prior to dental work or facial manipulation.”
The study was published online Aug. 31 in Clinical Infectious Diseases.
Go back to the Dermatology Times eNews newsletter.